Aripiprazole-induced hypersensitivity pneumonitis.
Gunasekaran K, Murthi S, Jennings J, and Lone N. Aripiprazole-induced hypersensitivity pneumonitis BMJ Case Rep 2017;
BMJ Case Rep
Aripiprazole is an atypical antipsychotic agent commonly used in the management of schizophrenia. Aripiprazole has not been reported to have an association with interstitial lung disease. We describe a case of a 36-year-old woman who began to experience respiratory issues shortly after starting aripiprazole and presented to us 4 years later with progressive exertional shortness of breath. High-resolution CT of the chest showed a bilateral ground glass pattern. Video-assisted thoracoscopy with biopsy revealed alveolar septal thickening and an inflammatory infiltrate composed mainly of lymphocytes, suggestive of chronic hypersensitivity pneumonitis. After discontinuing aripiprazole and initiating prednisolone therapy, the patient's pulmonary symptoms improved. This case highlights that aripiprazole can cause hypersensitivity pneumonitis in susceptible individuals.
Medical Subject Headings
Adult; Alveolitis, Extrinsic Allergic; Antipsychotic Agents; Aripiprazole; Diagnosis, Differential; Female; Humans; Lung Diseases, Interstitial; Schizophrenia; Tomography, X-Ray Computed